Alert archive / Indiana / Frost Advisories in 2020

Frost Advisory 4, NWS Indianapolis, IN

October 2, 20207 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Oct 2, 2020, 3:05 PM EDT for 7 counties in Indiana. It took effect at Oct 3, 2020, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2020, 3:05 PM EDT (19:05 UTC)
In effect from
Oct 3, 2020, 12:00 AM EDT
Expired
Oct 3, 2020, 3:35 AM EDT
In force
4 hr
Issued by
NWS Indianapolis, IN

Counties Carroll County, IN, Delaware County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Randolph County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS73 KIND 021905
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
305 PM EDT Fri Oct 2 2020

INZ021-031-038-040>042-049-030315-
/O.NEW.KIND.FR.Y.0004.201003T0400Z-201003T1200Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, Winchester, and New Castle
305 PM EDT Fri Oct 2 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures as low as 37 will result in frost 
  formation.

* WHERE...Carroll, Howard, Tipton, Madison, Delaware, Randolph 
  and Henry Counties.

* WHEN...From midnight tonight to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
2 follow-up statements
724 
WWUS73 KIND 030118 AAA
NPWIND

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
918 PM EDT Fri Oct 2 2020

INZ021-031-038-040>042-049-030930-
/O.CON.KIND.FR.Y.0004.201003T0400Z-201003T1200Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, Winchester, and New Castle
918 PM EDT Fri Oct 2 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY...

* WHAT...Temperatures as low as 36 degrees will result in frost 
  formation.
  

* WHERE...Carroll, Howard, Tipton, Madison, Delaware, Randolph 
  and Henry Counties. 

* WHEN...From midnight tonight to 8 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
862 
WWUS73 KIND 030735
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
335 AM EDT Sat Oct 3 2020

INZ021-031-038-040>042-049-030845-
/O.CAN.KIND.FR.Y.0004.000000T0000Z-201003T1200Z/
Carroll-Howard-Tipton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Kokomo, Tipton, Anderson, 
Muncie, Winchester, and New Castle
335 AM EDT Sat Oct 3 2020

...FROST ADVISORY IS CANCELLED...

Cloud cover is keeping temperatures up and frost is no longer
expected.

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 2, 2:33 PM EDT, 32 minutes earlier.

Area forecast discussion, Oct 2, 2:33 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
233 PM EDT Fri Oct 2 2020

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 359 AM EDT Fri Oct 2 2020

Below normal temperatures will continue across central Indiana
with a large upper trough in place over the Great Lakes and some
patchy frost is possible early Saturday morning. More chances for
rain will arrive Saturday night through Sunday as a cold front
moves through the area, and Sunday night could again bring patchy
frost for Monday morning. After that, the pattern becomes dry
again with temperatures warming to near normal from Tuesday on.

&&

.NEAR TERM /Today/...
Issued at 1008 AM EDT Fri Oct 2 2020

Have adjusted sky cover to reflect the overcast stratus deck that
has invaded several of central Indiana's north-central and
northeastern counties.  Assume these clouds will remain several
hours per deck's current slow translational speed, notable
enhancement from Lake Michigan, and generally otherwise stable
vertical profile as center of high pressure mass settles into the
region today.  Also nudged max temp values down 1-2F over northeast
counties.  No other significant changes.  Temps will top out from
the upper 50's (northeast) to the low 60's (southwest).

Previous discussion follows...

A vorticity max that assisted to produce showers across central
Indiana yesterday afternoon has moved away from the area, but the
upper level cyclonic flow from the upper trough will continue across
the area today. Surface high pressure will start to build in from
the northwest, and the sinking motion associated with it should help
to keep cloud cover from becoming overcast today. Some lower level
moisture could become trapped under the sinking motion, though, and
could form the basis for some scattered stratocu over the area from
around midday on. During the morning, should see an area of clouds
continue over the northeast counties from a fetch off Lake Michigan,
where the colder air over the warm waters is producing some showers
early this morning.

Northwesterly flow will bring cool advection with it, and with 850
mb temperatures continuing to drop a bit more expect to see highs
today a little cooler than yesterday topping out in the upper 50s to
lower 60s.

&&

.SHORT TERM /Tonight through Sunday night/...
Issued at 359 AM EDT Fri Oct 2 2020

An upper level trough over the Great Lakes will continue to keep
cyclonic flow in place over central Indiana. Surface high pressure
will settle in over the area Friday night, and while this could
allow for clear skies due to sinking motion, there is potential for
some moisture trapping resulting in some stratocu. Have also noticed
early this morning that upstream temperatures are not much cooler
than those already over central Indiana, and models have been
trending a little warmer with the overnight temperatures that
previous runs. Therefore, with some sinking motion and  a little
moisture but temperatures only dropping into mainly the upper 30s
with a few spots as low as 36, only included some patchy frost in
the northeast counties during the early morning hours on Saturday.

By Saturday night, an upper wave and a surface front will approach
from the west. The upper forcing from the vort max looks relatively
weak Saturday night, and the surface front looks too far away to
have much impact, but could see enough forcing get into the area to
warrant chances for rain late Saturday night especially in the west
closer to the forcing. On Sunday, though, the forcing looks a good
deal stronger with both the upper wave and the surface front. Given
the cooler temperatures at the lower levels but some warmer air
arriving shortly aloft, continued with mention of shower chances but
kept any thunder out of the forecast.

Late Sunday night after the cold front is well past the area,
temperatures could drop off fairly quickly if cloud cover moves out
as quickly as models depict. Should this occur, could also be
looking at some frost potential for the wee hours of Monday morning.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 233 PM EDT Fri Oct 2 2020

Mainly dry and pleasant fall weather is expected for the next work
week.

Ecmwf continues to depict strong ridging in place across the
western United States through the week...and this results in NW
flow across the upper midwest and into Central Indiana. Within the
NW flow a pair of weak short waves are suggested to pass
across Indiana. The first wave looks to pass on Tuesday Night into
Wednesday...with the second wave passing on Wednesday afternoon.
Within the lower levels at that time moisture remains a problem as
dry air remains in place. Thus for now will continue a dry
forecast as these features pass.

On Wednesday Night through Friday the Ridging aloft over the
western United States begins to push eastward. This protective
ridge will continue to steer any precip producing systems well
north and east of Indiana. Thus a dry forecast will be expected
late next week.

&&

.AVIATION /Discussion for the 021800Z Tafs/...

Issued at 116 PM EDT Fri Oct 2 2020

VFR Conditions will continue.

Diurnal CU across the area this afternoon will quickly be lost
late this afternoon and evening as daytime heating is lost. This
will lead to continued VFR conditions along with unlimited Cigs.

Overnight some mid cloud is expected to arrive late...mainly north
ahead of some weak warm air advection and the arrival of moisture
associated with a mid and upper level short wave. This will mainly
result in some VFR CIGS arriving on Saturday morning. Time heights
and forecast soundings depict this...showing a mid level
saturation deck arriving.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...AGM/CP
SHORT TERM...CP
LONG TERM....Puma
AVIATION...TDUD
Hazardous weather outlook, Oct 2, 4:38 AM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
438 AM EDT Fri Oct 2 2020

INZ021-028>031-035>049-051>057-060>065-067>072-030845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
438 AM EDT Fri Oct 2 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Canadian high pressure building over central Indiana will
bring some patchy frost to the area late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: No hazardous weather is expected at this time.

Discussion: A passing frontal system will bring chances for showers
to the area Saturday night and Sunday, while cold air behind the
system could bring patchy frost for early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

Nearby

Frost Advisories in Indiana, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.